Illinois, 2005

Hail and Damaging Wind in Illinois, September 19, 2005

September 19, 2005 · NWS DVN · 3 events in 1 county or zone

Thunderstorms developed in southeast Iowa along a cold front that was moving through a moist to near tropical atmosphere. Two separate storms became severe in west central Illinois and produced 1 inch hail and marginal severe winds in McDonough County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed in southeast Iowa along a cold front that was moving through a moist to near tropical atmosphere. Two separate storms became severe in west central Illinois and produced 1 inch hail and marginal severe winds in McDonough County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 19, 2:15 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Sep 19, 2:15 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT MON SEP 19 2005

.SYNOPSIS...WEAK LOBE OF HIGH PRESSURE EXTENDS FROM CENTRAL PLAINS
INTO IOWA BEHIND COLD FRONT WITH LOWER DEWPOINTS AND SLIGHTLY COOLER
AIR.  SATELLITE AND SURFACE/UPPER AIR ANALYSIS ALL SHOW QUIET CLEAR
SKIES WITH SFC HIGH MOVING NORTHEAST TODAY INTO GREAT LAKES TONIGHT.

&&

.SHORT TERM...(TODAY AND TONIGHT)...LIMITED MIXING TODAY AND
TRAJECTORIES TODAY FROM EASTERN NEBRASKA SUPPORT HIGHS MAINLY LOWER
80S WITH A FEW UPPER 70S FAR NE...OR LOW END OF GUIDANCE TODAY
DESPITE CLEAR SKIES BUT WEAKENING LATE SEPTEMBER SUN ALSO HARDER TO
SEE MAJOR WARMUP TODAY.  LIGHT WINDS TODAY AS HIGH PASSED ACROSS
AREA. TONIGHT...AGAIN CLEAR WITH LIGHT SOUTH TO SOUTHEAST WINDS FOR
MODERATE RADIATIONAL COOLING.  SOME INCREASE IN DEWPOINTS BUT BASED
ON AREA OBS HAVE GONE LOW END OF GUIDANCE OR MAINLY UPPER 50S FOR
LOWS...OR ONE MORE COMFORTABLE NIGHT BEFORE HUMIDITY RETURNS LATER
IN WEEK.   ..NICHOLS..

&&

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)...
MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED TO REFLECT WHAT WILL
LIKELY BE OCCURRING. STRONG SOUTHWEST FLOW ON WEDNESDAY TO BOOST
TEMPERATURES TO WELL ABOVE NORMAL FOR THIS TIME OF THE YEAR. THIS
COMBINED WITH A LACK OF A TRIGGER WILL KEEP WEDNESDAY DRY.
IMPRESSIVE COLD FRONT DIVING SOUTH AND SHOULD BE JUST ENTERING THE
NORTHERN CWFA BY 12Z THURSDAY. SHOULD SEE SOME CONVECTION RIGHT
ALONG THE FRONT BUT GIVEN THE STRONG WAA ALOFT...MOST PRECIP WILL BE
POST FRONTAL. FRONT SHOULD BE JUST SOUTH OF I80 BY 18Z THURSDAY WITH
IT NEARLY OUT OF THE CWFA BY 00Z FRIDAY. ALL MODELS SHOW STRONG
CONSENSUS ON THIS TIMING. TEMPERATURES FOR THURSDAY WILL LIKELY
REMAIN STEADY OR FALL FOLLOWING FROPA.

A NICE GENERAL RAIN LOOKS TO BE IN THE WORKS FOR THURSDAY NIGHT INTO
FRIDAY NIGHT. THIS WILL KEEP TEMPERATURES MUCH LOWER THAN PREVIOUSLY
THOUGHT (ESPECIALLY FRIDAY). I STILL THINK I/M TOO WARM REGARDING
MAX TEMPS FOR FRIDAY BUT HEADING IN THE RIGHT DIRECTION. ON
SATURDAY...THE FRONT STARTS MOVING BACK NORTH. THE GFS IS PUSHING
THE FRONT NORTH WAY TOO FAST AND IT SHOULD ONLY GET TO ABOUT THE
WI/IL BORDER BEFORE STALLING AGAIN. THE FRONT SHOULD BEGIN MOVING
SOUTH AGAIN SATURDAY NIGHT INTO SUNDAY.

GLOBAL MODELS INDICATE THE REMNANTS OF RITA WILL BEGIN ARRIVING
SUNDAY NIGHT. THIS MOISTURE COMBINED WITH ANOTHER STRONG COLD
FRONT MOVING THROUGH THE AREA SHOULD BRING ANOTHER GENERAL RAINFALL
TO THE REGION. ALTHOUGH WAY TOO EARLY TO TELL...THIS SECOND RAIN
EVENT COULD PRODUCE SIGNIFICANT AMOUNTS.

RAIN SHOULD SHUT OFF DURING THE DAY MONDAY AS COLD CANADIAN HIGH
PRESSURE PUSHES THE FRONT SOUTH OF THE REGION. BASED ON THE 00Z
ECMWF...TUESDAY MORNING SHOULD HAVE A CRISP FALL TOUCH TO IT WITH
CHILLY TEMPERATURES.           ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/08
Hazardous weather outlook, Sep 19, 4:12 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CDT MON SEP 19 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
512 AM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON PRODUCING
SCATTERED THUNDERSTORMS.  VERY UNSTABLE AIR AHEAD OF THE FRONT
WILL ALLOW FOR A FEW OF THE STORMS TO REACH SEVERE LEVELS.   THE
GREATEST THREAT WILL BE FROM 3 TO 6 PM FOR LARGE HAIL UP TO THE SIZE
OF GOLFBALLS AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH.

THE AREAS AT MOST RISK ARE ALONG AND SOUTHEAST OF A GALENA ILLINOIS
TO WASHINGTON IOWA LINE.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE SOUTHEASTERN
TWO THIRDS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS FROM WEDNESDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.  PLEASE RELAY REPORTS
OF SEVERE TO NEAR SEVERE WEATHER TO THE NOAA NWS OFFICE IN THE QUAD
CITIES.

NICHOLS/08

In the hours before

Special weather statement, Sep 19, 12:04 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT MON SEP 19 2005

IAZ078-088>089-098>099>099>018-024>026-034>035-
MOZ009>010-200100-
DES MOINES IA-HENRY IA-LEE IA-LOUISA IA-VAN BUREN IA-
BUREAU IL-HANCOCK IL-HENDERSON IL-HENRY IL-
MCDONOUGH IL-MERCER IL-PUTNAM IL-WARREN IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
800 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST IOWA

DES MOINES            HENRY                 LEE
LOUISA                VAN BUREN

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...BURLINGTON...CARTHAGE...
FORT MADISON...HENNEPIN...KAHOKA...KEOSAUQUA...KEWANEE...MACOMB...
MEMPHIS...MONMOUTH...MOUNT PLEASANT...OQUAWKA...
PRINCETON AND WAPELLO.
Special weather statement, Sep 19, 12:04 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CODING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT MON SEP 19 2005

IAZ078-088>089-098>099-ILZ016>018-024>026-034>035-
MOZ009>010-200100-
DES MOINES IA-HENRY IA-LEE IA-LOUISA IA-VAN BUREN IA-
BUREAU IL-HANCOCK IL-HENDERSON IL-HENRY IL-
MCDONOUGH IL-MERCER IL-PUTNAM IL-WARREN IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
800 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST IOWA

DES MOINES            HENRY                 LEE
LOUISA                VAN BUREN

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...BURLINGTON...CARTHAGE...
FORT MADISON...HENNEPIN...KAHOKA...KEOSAUQUA...KEWANEE...MACOMB...
MEMPHIS...MONMOUTH...MOUNT PLEASANT...OQUAWKA...
PRINCETON AND WAPELLO.

The radar

The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDonough

When
September 19, 1:45 PM CST
Where
McDonough County, 2 mi E of Good Hope
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -90.650

Hail, McDonough

When
September 19, 2:00 PM CST
Where
McDonough County, Bushnell
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -90.500

Nickel to quarter sized hail with street flooding.

Thunderstorm Wind, McDonough

When
September 19, 4:10 PM CST
Where
McDonough County, Macomb
Measured
52 kt (60 mph) measured gust
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -90.667

measured gust

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478822, 5478876, 5478877.